Heavy Snow, Tuscola
- When
- March 31, 12:00 AM EST to 5:00 AM EST
- Where
- Tuscola forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.491, -83.440 (the zone’s center; the record gives no point)
An intense west to east aligned snow band set up across Tuscola, Lapeer, and Sanilac counties, with 4 to 8 inches falling in 6 hours or less. Snowfall accumulations quickly tapered off farther south and north.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An intense west to east aligned snow band set up across Tuscola, Lapeer, and Sanilac counties, with 4 to 8 inches falling in 6 hours or less. Snowfall accumulations quickly tapered off farther south and north. |Here are some of the higher snowfall amounts:|Caro 8 inches.|Sandusky 6 inches.|Lapeer 5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 30, 10:58 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1158 PM EDT MON MAR 30 2015 .AVIATION... LEAD BAND OF -RA WITHIN ISENTROPIC LIFT IN ADVANCE OF SHORTWAVE WILL WORK INTO TERMINALS AS THE FORECAST BEGINS. CIGS WILL DROP TO MVFR WITH TIME AND THEN IFR AS THE SHORTWAVE CROSSES THE AREA AND FGEN FORCING INCREASES. WITHIN THE STRONG FORCING...FNT AND PTK...PRECIP WILL MOST LIKELY CHANGE TO SNOW WITH A FEW INCHES OF ACCUMULATION POSSIBLE. THE I 94 TERMINALS WILL MOST LIKELY REMAIN LARGELY RAIN WITH JUST SOME SNOWFLAKES MIXED IN LATE TONIGHT. THIS SYSTEM WILL CONTINUE QUICKLY TO THE EAST WITH IMPROVING CONDITIONS ON TUESDAY AS VFR CIGS RETURN BY MIDDAY TO EARLY AFTERNOON. FOR DTW...FGEN WILL BRING RAIN TO THE TERMINAL BY 06Z WITH PRECIP PERSISTING OVERNIGHT AS CIGS DROP TO MVFR AND EVENTUALLY IFR AT TIMES. WHILE A FEW SNOWFLAKES MAY MIX WITH THE RAIN...EXPECT RAIN PRIMARILY WITH LITTLE TO NO ACCUMULATION. //DTW THRESHOLD PROBABILITIES... * HIGH FOR CEILING AOB 5000 FEET OVERNIGHT AND TUESDAY MORNING. * LOW CONFIDENCE IN BRIEF PERIOD OF RAIN-SNOW MIX AS PTYPE 09-12Z. && .PREV DISCUSSION...ISSUED 1005 PM EDT MON MAR 30 2015 UPDATE... VERY INTERESTING FORECAST SETTING UP FOR THE OVERNIGHT HOURS AS A SMALL BUT VIGOROUS SHORTWAVE SHEARS THROUGH THE AREA ALONG THE FAR SOUTHERN EDGE OF POLAR UPPER LOW POSITIONED OVER/EAST OF HUDSON BAY. WITH THE UPPER LOW SO FAR NORTH...THE AREA WILL REMAIN ON THE EDGE OF A RAIN VERSUS SNOW SCENARIO...MAKING SNOW ACCUMULATION FORECASTS RATHER ELUSIVE OVERNIGHT. SEVERAL FACTORS SUPPORT ENOUGH COOLING TO CHANGE A FAIR AMOUNT OF THIS PRECIPITATION TO SNOW OVERNIGHT. FIRST...THE SYSTEM WILL MOVE THROUGH THE REGION DURING THE DIURNAL TEMPERATURE MINIMUM. IN FACT...TEMPERATURES OVER THE THUMB THIS EVENING ARE ALREADY AOB FREEZING...WITH TEMPERATURES FURTHER SOUTH WHERE BEST PRECIPITATION BANDING IS EXPECTED NOW AROUND 40F. THE COOLING PROCESS WILL BE AIDED BY EVAPORATIONAL COOLING AS THE LEAD BAND OF PRECIPITATION WITHIN A BAND OF ISENTROPIC LIFT FALLS INTO A RATHER DRY LAYER OF AIR FROM H85 TO THE SURFACE AND ALSO FROM A GENERAL AREA OF DYNAMIC LIFT FROM THE SYSTEM ITSELF THAT WILL COOL THE ENTIRE COLUMN OVER THE AREA WITH TIME SLIGHT DURING THE OVERNIGHT. THIS SHOULD BE NOTICEABLE GIVEN PRECIPITATION RATES OF NEAR ONE-TENTH INCH AN HOUR FOR 3 OR 4 HOURS. WITH SHORT TERM MODELS PINPOINTING A BAND OF ONE THIRD/ONE HALF AN INCH OF QPF FOCUSING GENERALLY BETWEEN I 69 AND I 94...THE FINAL QUESTION WILL BE WHICH LOCATIONS WILL SEE THAT FINAL 1000 FEET OF THE ATMOSPHERE COOL ENOUGH TO SUPPORT ACCUMULATING SNOW. THE GENERAL TERRAIN OVER THE AREA SUPPORTS AREAS ACROSS NORTHERN OAKLAND COUNTY BACK TOWARDS WEST/NORTHWEST ALONG THE M-59 AND I-69 CORRIDOR FROM LAPEER/FLINT WEST. THIS IS A VERY COMMON DELINEATIONTHIS LATE IN THE SEASON FOR THE AREA. SO...ADJUSTING QPF TOTALS/POSITIONING SLIGHTLY BASED ON SHORT TERM TRENDS THIS EVENING AND REFINING THE MOST LIKELY CORRIDOR FOR A NOTABLE PERIOD OF SNOWFALL WITH SNOW TO LIQUID RATIOS APPROACHING 10:1...HAVE NARROWED A 2 TO 3 INCH AREA OF SNOWFALL FROM AROUND HOWELL...OWOSSO AREA INTO NORTHERN OAKLAND COUNTY. AMOUNTS SHOULD TAPER OFF TO A TRACE OR LESS SOUTH OF I-94 WHERE THE BOUNDARY LAYER WILL BE JUST A BIT TOO MILD FOR SIGNIFICANT SNOW ACCUMULATION. TO THE NORTH...TEMPERATURES WILL BE COLD ENOUGH IN THE BOUNDARY LAYER...BUT THE NORTHERN EDGE OF THE HEAVIEST PRECIPITATION BAND WILL LIKELY BYPASS THE NORTHERN SAGINAW VALLEY AND THUMB WITH AMOUNTS FORECAST TO TAPER FROM 1 OR 2 INCHES JUST NORTH OF I-69 TO PERHAPS A DUSTING ALONG THE FAR NORTHERN FRINGE OF THE CWA. PREV DISCUSSION...ISSUED 359 PM EDT MON MAR 30 2015 SHORT TERM...TONIGHT EXPANDING RADAR ECHOES OVER WISCONSIN AT PRESS TIME INDICATE THAT 285K-295K ISENTROPIC ASCENT HAS BEGUN TO STRENGTHEN IN ADVANCE OF THE COMPACT WAVE OVER NORTHERN MINNESOTA THIS AFTERNOON. THIS ASCENT WILL INCREASE CONSIDERABLY AS THE EVENING WEARS ON AND RELEASE OF BAROCLINIC INSTABILITY DUE TO THE RESIDENT POLAR FRONT GETS UNDERWAY. THE FAST FORWARD SPEED OF THE CLIPPER AND AND A DEVELOPING 50KT LOW-LEVEL JET WILL PRODUCE MODERATE TO STRONG 925MB-850MB FGEN ALONG THE LEAD EDGE OF THE THETA-E RIDGE. CONSENSUS HAS INCREASED CONSIDERABLY WITH REGARD TO BOTH THE LOW TRACK AND MODELED LOCATION OF HIGHEST QPF ASSOCIATED WITH ACTIVE FGEN ON THE ELEVATED FRONTAL SLOPE. RAP/WRF-NMM REMAIN OUTLIERS TO THE SOUTH WHILE THE ECMWF/GFS/NAM/WRF-ARW AND 4KM SPC (NMM CORE) RUN COMPRISE THE TIGHTLY PACKED CONSENSUS UPON WHICH THE OFFICIAL FORECAST IS BASED. CROSS-SECTION ANALYSIS REVEALS THAT ASCENT UP THE FRONTAL SLOPE WILL ENCOUNTER VERY LOW STATIC STABILITY WITH POCKETS OF EMBEDDED CONVECTIVE INSTABILITY OVER THE CENTRAL/SOUTHERN CWA. THERMODYNAMIC PROFILES REMAIN VERY MARGINAL, BUT WET-BULB EFFECTS COMBINED WITH STRONG ASCENT THAT IS UNLIKELY TO BE FULLY CAPTURED AT THE NWP SCALE SUGGEST A HIGH LIKELIHOOD FOR THE COLUMN TO COOL ENOUGH FOR A BURST OF MODERATE TO HEAVY SNOW CENTERED ON THE 4-10Z TIME FRAME. AS THE SURFACE LOW TRACKS JUST SOUTH OF THE OHIO BORDER BETWEEN 06-12Z, FORCING WILL BECOME INCREASINGLY DOMINATED BY OUTSTANDING DEEP LAYER DEFORMATION THAT MAY ULTIMATELY BE SUFFICIENT TO SUSTAIN APPRECIABLE PRECIP RATES WITHIN A NARROW BAND THROUGH 12Z. THE AFOREMENTIONED MODELS ARE REASONABLE IN THEIR QPF DEPICTIONS GIVEN THE LOCATION OF LOWEST STATIC STABILITY NOTED IN CROSS- SECTIONS, AND THEY HAVE HONED IN ON AN OWOSSO-HOWELL-DETROIT LINE WHERE FORECAST QPF IS AROUND 0.35". THE NAM IS QUALITATIVELY PART OF THE CONSENSUS, THOUGH IT IS SUFFERING FROM TYPICAL OVERZEALOUS CONVECTIVE OUTPUT. ELEVATED WARM ADVECTION WILL INHIBIT ANY CHANGEOVER TO SNOW SOUTH OF ABOUT I-96, BUT WET-BULBING AND STRONG LIFT SHOULD PRODUCE A BAND OF 1-2, PERHAPS LOCALLY 3", ALONG THE NORTHERN PERIPHERY OF THE STRONGEST FORCING. AT THIS TIME, EXPECTING AN ACCUMULATION OF WET SNOW ALONG AN MBS-FNT-PTK-CLINTON TOWNSHIP LINE, OR ROUGHLY BISECTING THE CWA FROM NW TO SE. CAN CERTAINLY ENVISION A SCENARIO IN WHICH 1"/RATES DEVELOP FOR JUST AN HOUR OR TWO BEFORE DIMINISHING OR EVEN CHANGING BACK OVER TO A LIGHT RAIN. SUCH A SCENARIO WOULD BE MOST LIKELY TO UNFOLD DURING PEAK FORCING...AROUND 09Z. LONG TERM... LOOKS LIKE THERE WILL BE A SHORT PERIOD OF POST WAVE SUBSIDENCE LATE TOMORROW MORNING/EARLY TOMORROW AFTERNOON...BEFORE YET ANOTHER UPPER WAVE STREAKS SOUTHEAST THROUGH LOWER MICHIGAN. 500 MB COLD POOL OF -32 C PROGGED TO MOVE THROUGH THE STRAIGHTS TOWARD EARLY EVENING. ENOUGH SUNSHINE EXPECTED TO BOOST MAXES INTO THE 40S...COOLER OVER NORTHERN THUMB REGION WITH THE NORTHEAST FLOW OFF LAKE HURON. QUESTION MARK IS WHETHER THE LOW LEVELS WILL HAVE DRIED OUT ENOUGH TO PREVENT A SENSIBLE WEATHER RESPONSE OVER SOUTHEAST MICHIGAN. SEEMS LIKE SLIGHT CHANCE POPS ARE WARRANTED AS THERE IS SOME SEMBLANCE OF A WEAK SURFACE/LOW LEVEL REFLECTION/CIRCULATION SHOWING UP TUESDAY EVENING...PER 12Z GFS/GEM/NAM...WITH TRAILING INVERTED SURFACE TROUGH OVERNIGHT. MUCH LIKE TONIGHT...THERMAL PROFILES WILL BE MARGINAL...HOVERING AROUND ZERO C IN A DEEP LAYER...TEETERING ON RAIN/SNOW LINE. 12Z EURO REMAINS ADAMANT THERE WILL BE NO MEASURABLE QPF. PRONOUNCED UPPER LEVEL RIDGE BUILDING INTO THE GREAT LAKES REGION WEDNESDAY-THURSDAY WILL PROMOTE A BIG WARMUP. HOWEVER...WARM FRONT WILL LIKELY STRUGGLE TO LIFT NORTH OF SOUTHEAST MICHIGAN DURING THE DAYTIME HOURS AS SURFACE WINDS REMAIN BACKED OUT OF THE SOUTHEAST...MAINTAINING COOLER INFLUENCE OFF LAKE ERIE/ST CLAIR IN PLAY. STILL...925 MB TEMPS OF 2 TO 5 C SUGGESTS MAXES AROUND 50/LOWER 50S (COOLER THUMB REGION). STRONG LOW LEVEL JET (IN EXCESS OF 50 KNOTS IN THE 925-850 MB LAYER) WILL PUMP A GOOD DEAL OF WARM AND MOIST (850 MB DEW PTS IN THE HIGH SINGLE NUMBERS) AS WEAK HEAD INTO THURSDAY. HIGHS ON THURSDAY WILL BE DEPENDENT ON WHEN THE RAIN SHOWERS ARRIVE AHEAD OF THE COLD FRONT...WHICH IS EXPECTED TO MOVE THROUGH AROUND OR JUST BEFORE 00Z FRIDAY. REGARDLESS...MAXES IN EXCESS OF 60 DEGREES APPEARS TO BE A GOOD BET...BUT THE POTENTIAL TO HIT 70 DEGREES IS THERE WITH FAVORABLE SOUTHWEST FLOW AND 850 MB TEMPS UP AROUND 10 C. VERY LOW CONFIDENCE IN THE THURSDAY NIGHT/FRIDAY TIME FRAME WITH 12Z GFS/GEFS MEAN PORTRAYING THE COLD FRONT CLEANLY CLEARING SE MI WITH A DRYING TREND...WHILE GEM/ECMWF DEVELOP A CIRCULATION ALONG THE FRONT WHICH WOULD KEEP PRECIP IN THE FORECAST. MIDDLE ROAD OF LOW/MID CHANCE POPS IS THE BEST OPTION UNTIL MORE MODEL AGREEMENT/CONTINUITY CAN BE ESTABLISHED...HIGHEST POPS ACROSS THE SE. TEMPS RETURN TO NEAR/A BIT BELOW NORMAL FOR THE WEEKEND BENEATH LONGWAVE TROUGH. MAINLY DRY FOR THE WEEKEND ALTHOUGH 12Z SUITE DEPICTS A WEAK COLD FRONT SAT/SAT NIGHT WHICH COULD CAUSE SOME LIGHT PRECIP. WARMER FOR BEGINNING OF NEXT WEEK WITH RISING HEIGHTS AS THE UPPER TROUGH TRANSLATES EASTWARD. MARINE... GALE WARNINGS FOR NORTH HALF OF LAKE HURON WILL BE CANCELED AS GOOD PUSH OF LOW LEVEL COLD AIR IS OVER...AND OBSERVATIONS SUPPORTS WIND SPEEDS 30 KNOTS OR LESS. LOW PRESSURE EXPECTED TO TRACK NEAR THE SOUTHERN MICHIGAN BORDER LATE TONIGHT INTO TOMORROW MORNING. ALTHOUGH WINDS WILL BE COMING OUT OF THE NORTH IN THE LOWS WAKE TOMORROW...WIND SPEEDS ARE ONLY EXPECTED TO TOP OUT AROUND 25 KNOTS...AS THERE IS LITTLE ADDITIONAL PUSH OF COLD AIR BEHIND THE LOW. HIGH PRESSURE IN PLACE TUESDAY NIGHT AND WEDNESDAY WILL PROVIDE LIGHT WINDS AND LOW WAVES. SOUTHERLY WINDS WILL INCREASE WEDNESDAY NIGHT AHEAD OF A COLD FRONT...WHICH IS EXPECTED TO MOVE THROUGH LATE THURSDAY. WARM PUSH OF AIR AHEAD OF THE COLD FRONT WILL LEAD TO STABLE PROFILES...WITH WIND SPEEDS LIKELY REMAINING MOSTLY BELOW 25 KNOTS. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MICHIGAN WATERS OF LAKE ERIE...NONE. && AVIATION.....DG UPDATE.......DG SHORT TERM...JVC LONG TERM....SF/DT MARINE.......SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 355 PM EDT MON MAR 30 2015 MIZ047>049-053>055-060>063-068>070-310900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- 355 PM EDT MON MAR 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A MIX OF RAIN AND SNOW WILL DEVELOP DURING LATE THIS EVENING AND CHANGE TO ALL SNOW OVERNIGHT. A SLUSHY ACCUMULATION OF 1 TO 3 INCHES IS EXPECTED BY SUNRISE TUESDAY...WITH THE LEAST AMOUNT OCCURING OVER THE NORTHERN THUMB REGION WHERE LESS THAN AN INCH IS FORECASTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ075-076-082-083-310900- WASHTENAW-WAYNE-LENAWEE-MONROE- 355 PM EDT MON MAR 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-310900- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 355 PM EDT MON MAR 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). SF
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565132, 565133, 565134.